Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 119, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 20, 2004, 4:23 PM EDT for Delaware County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2004, 4:23 PM EDT (20:23 UTC)
- Expired
- Aug 20, 2004, 5:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Delaware County, NY
The radar
The Binghamton radar (KBGM), 84 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:15 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 20, 2:15 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BINGHAMTON NY 215 PM EDT FRI AUG 20 2004 .SHORT TERM... SVR TSTM WATCH JUST ISSUED FOR SRN NY AND NE PA. WE WILL ALSO BE ISSUING A FLASH FLOOD WATCH FOR ALL OF NE PA, AND THE SUSQ RGN AND WRN CATSKILLS OF NEW YORK. FFA GUIDANCE IS LOW IN THESE AREAS, AND PORTIONS OF NE PA HAD 4-7 INCHES OF RAIN LAST WEEK. MDLS CONTINUE TO ADVERTISE PTNL FOR CONVECTIVE DVLPMNT LATE TDA AND THIS EVNG, WITH POTNL FOR SVRL ROUNDS OF CONVECTION OVERNGT. WARM CLD DEPTHS, HIGH PCP WATER, ALIGNED (BRIEFLY) MBE VECTORS, GOOD LOW LVL JET AND DYNAMICS ALL WEIGHED INTO THIS DECISION. LUZERNE, PIKE AND SULLIVAN COUNTIES ARE PROBABLY BORDER-LINE FOR THIS WATCH AS HEAVIEST RAIN MAY BE TO THEIR NW BUT NOT CONFIDENT ENOUGH TO EXCLUDE THEM, SPCLY GIVEN LAST WEEKS EXCESSIVE RAINFALL EVENT. SOME SVR TSTMS ALSO PSBL LATE TDA AND THIS EVNG ACRS NE PA...EHIS ACTUALLY IMPRSV LATE TDA AND THIS EVNG ACRS THIS AREA. FORTUNATELY THIS SYSTEM IS PROGRESSIVE, WITH ANY LINGERING PCPN ACRS CNTRL AND ERN ZONES LIFTING OUT BY AFTN. FAIR WEATHER TO FOLLOW AS HIGH PRES BUILDS IN FOR THE REMAINDER OF THE WEEKEND. MAINLY CLEAR/MOSTLY SUNNY FOR TMRW NGT AND SUNDAY. MOS TEMP GUIDANCE SIMILAR AND ACCEPTED. ITLL BE ON THE COOL SIDE TMRW NGT UNDER CLEAR SKIES WITH TEMPS IN MANY AREAS GETTING INTO THE 40S, BUT THATS NOT BEEN UNUSUAL THIS SUMMER. && .LONG TERM (SATURDAY NIGHT-THURSDAY)... JUST A FEW MINOR TWEAKS TO CURRENT EXTENDED. MODELS INDICATE SHORT WAVE TROF AND WEAK SFC FRONT TO CROSS REGION MONDAY NIGHT. WITH SFC BOUNDARY RATHER WEAK AND BEST DYNAMICS WELL NORTH KEPT CURRENT DRY FORECAST. A MEAN RIDGE BUILDS ACROSS THE REGION THROUGH THE EXTENDED PERIOD. THURSDAY/FRIDAY INCLUDED CHC POPS AS SOUTHERLY FLOW AND DEEPER MOISTURE MAY PRODUCE CONVECTION. && .AVIATION... A DYNAMIC SFC LOW OVER THE OHIO VALLEY WILL CROSS THE AREA OVERNIGHT. VFR CONDITIONS WILL PREVAIL THROUGH EARLY EVENING WITH LOCALIZED MVFR CONDITIONS IN THUNDERSTORMS ESPECIALLY IN THE AVP AREA. AFTER 02Z, WIDESPREAD RAIN WILL DEVELOP OVER THE REGION WITH MVFR CONDITIONS EXPECT LOCALIZED IFR CONDITIONS IN HEAVIER CONVECTION. AFTER 10Z, THE PRECIP WILL END BUT FOG AND CIGS WILL CONTINUE MVFR FLIGHT CATEGORY. AFTER 14Z CONDITIONS WILL IMPROVE TO VFR. && .HYDRO... MAIN STEMS EXPECTED TO REMAIN BLO FLOOD STAGE WITH THIS EVENT. ANY PRBLMS SHUD BE ON THE SMALLER STREAMS AND CREEKS AND THEREFORE THE FFA. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...FLASH FLOOD WATCH TNGT SUSQ RGN AND WRN CATSKILLS PA...FALSH FLOOD WATCH TNGT. && SHORT TERM...RHB LONG TERM/AVIATION...RRM
Hazardous weather outlook, Aug 20, 4:55 AM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 455 AM EDT FRI AUG 20 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-210900- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 455 AM EDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE CENTRAL SOUTHERN TIER OF NEW YORK AND ACROSS ALL OF NORTHEAST PENNSYLVANIA AS A WAVE OF LOW PRESSURE MOVES FROM THE SOUTHERN PLAINS TO THE OHIO VALLEY BY LATE TODAY...AND FINALLY ACROSS WEST CENTRAL NEW YORK TONIGHT. INSTABILITY OVER THE REGION WILL BE MARGINAL...HOWEVER SUFFICIENT WIND SHEAR COULD BE ENOUGH TO SUPPORT STRONG CLUSTERS OF STORMS WITH THE POSSIBILITY OF WIND DAMAGE. ALTHOUGH A FEW STORMS COULD BECOME STRONG LATER THIS AFTERNOON...THE MOST FAVORABLE CONDITIONS ARE FORECAST TO COME TOGETHER AFTER DARK. IN GENERAL...THIS FRONTAL SYSTEM IS EXPECTED TO PROVIDE MOST AREAS WITH BETWEEN 0.75 AND 1.25 INCHES OF RAINFALL BY SATURDAY NOON...BUT ANY THUNDERSTORMS WILL BE TAPPING A RICHLY MOIST ENVIRONMENT... THEREFORE LOCALIZED AREAS OF HEAVY RAINFALL AND POTENTIAL URBAN AND SMALL STREAM FLOODING ARE ALSO A CONCERN ACROSS THE ENTIRE OUTLOOK AREA TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED THIS EVENING...PRIMARILY ACROSS NORTHEAST PENNSYLVANIA COUNTIES AND THE NEW YORK SOUTHERN TIER. RAINFALL JAB
In the hours before
Special weather statement, Aug 20, 2:56 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 256 PM EDT FRI AUG 20 2004 PAZ043-047-202000- LUZERNE PA-WYOMING PA- 256 PM EDT FRI AUG 20 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING TOWARD THE WYOMING VALLEY... AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR EAGLES MERE...OR ABOUT 11 MILES WEST OF FAIRMOUNT SPRINGS...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... RED ROCK AND FAIRMOUNT SPRINGS AT 310 PM. SWEET VALLEY AT 330 PM. PIKES CREEK AT 335 PM. KASSON BROOK AT 340 PM. STULL AND NOXEN AT 345 PM. RUGGLES AND DALLAS AT 350 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND OR DAMAGING WINDS. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. NICOSIA
Special weather statement, Aug 20, 3:37 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 337 PM EDT FRI AUG 20 2004 NYZ046-202030- OTSEGO NY- 337 PM EDT FRI AUG 20 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR ONEONTA...OR ABOUT 2 MILES EAST OF GILBERTSVILLE...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... NEW LISBON AT 345 PM. WEST END AND ONEONTA AT 350 PM. EMMONS AND MT VISION AT 355 PM. COLLIERSVILLE AT 400 PM. COOPERSTOWN JCT AND PORTLANDVILLE AT 405 PM. MARYLAND AT 410 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. MJC
Special weather statement, Aug 20, 3:53 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 353 PM EDT FRI AUG 20 2004 NYZ025-045-055-056-202100- BROOME NY-CHENANGO NY-TIOGA NY-TOMPKINS NY- 353 PM EDT FRI AUG 20 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM MARATHON TO OWEGO....MOVING EAST AT 35 MPH. THUNDERSTORMS WILL BE NEAR... WEST NEWARK AND WELTONVILLE AT 400 PM. NEWARK VALLEY AND BERKSHIRE AT 405 PM. EAST BERKSHIRE AND CENTER LISLE AT 410 PM. NANTICOKE AT 415 PM. LISLE AT 420 PM. WHITNEY POINT AND CASTLE CREEK AT 425 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. MJC
Local storm report, Aug 20, 4:10 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL BEAUMONT 41.42N 76.00W
08/20/2004 1.75 INCH WYOMING PA COUNTY OFFICIAL
&&
NICOSIASpecial weather statement, Aug 20, 4:16 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 416 PM EDT FRI AUG 20 2004 NYZ062-202115- SULLIVAN NY- 416 PM EDT FRI AUG 20 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR MONTICELLO...OR ABOUT OVER HAVEN...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... PHILLIPSPORT AND MT VERNON AT 425 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. MJC
Special weather statement, Aug 20, 4:22 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 422 PM EDT FRI AUG 20 2004 NYZ062-PAZ048-202115- PIKE PA-SULLIVAN NY- 422 PM EDT FRI AUG 20 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR MOUNT POCONO...OR ABOUT 4 MILES SOUTHWEST OF PECKS POND...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... LORDS VALLEY AT 430 PM. GREELEY AT 435 PM. TWIN LAKES AT 445 PM. MILFORD AT 450 PM. MILLRIFT AND GLEN SPEY AT 455 PM. HARTWOOD AT 510 PM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. PADAVONA
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:45 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 60 min |
| Aug 20, 4:00 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 60 min |
| Aug 20, 4:28 PM EDT | Severe Thunderstorm Warning | BGM | Chenango | 62 min |
| Aug 20, 5:00 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 45 min |
| Aug 20, 5:33 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 57 min |
| Aug 20, 3:30 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 60 min |
| Aug 20, 4:16 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna | 59 min |
| Aug 20, 4:27 PM EDT | Severe Thunderstorm Warning | BGM | Wyoming | 63 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.